Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 55, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Nov 20, 2019, 3:46 AM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 20, 2019, 3:46 AM MST (10:46 UTC)
- Expired
- Nov 20, 2019, 6:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 37 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 4:00 AM MST | FLASH FLOOD | 15 N Cottonwood Cove, NV | EAGLE WASH ROAD (A DIRT ROAD WHICH IS BUILT WITHIN A WASH) WAS OBLITERATED BY OVERNIGHT RAINFALL AND WILL HAVE TO BE RESURFACED. NELSON LANDING TURNAROUND AND NELSON BERM WHICH IS LOCATED AT THE END OF EAGLE WASH WILL NEED TO BE REPAIRED. TIMING IS ESTIMATED. |
| Nov 20, 5:00 AM MST | FLASH FLOOD | 4 Wnw Golden Valley, AZ | FAST FLOWING WATER AND ROCKS CLOSED ESTRELLA RD FROM HIGHWAY 68 TO ZUNI DR. |
| Nov 20, 5:20 AM MST | FLASH FLOOD | 9 Ne Dolan Springs, AZ | PIERCE FERRY ROAD WAS CLOSED FROM MILE MARKER 15 TO 18 DUE TO FLOODING OF THE ARCHIBALD WASH. |
| Nov 20, 5:25 AM MST | FLASH FLOOD | 4 W Golden Valley, AZ | CHINO DRIVE WAS CLOSED FROM MILKY WAY TO ESTRELLA. |
| Nov 20, 5:58 AM MST | FLASH FLOOD | 5 Wnw Golden Valley, AZ | EGAR RD WAS CLOSED FROM HIGHWAY 68 TO ZUNI DR. |
| Nov 20, 6:11 AM MST | FLASH FLOOD | 5 Ssw Golden Valley, AZ | SHINARUMP DRIVE WAS CLOSED FROM COLORADO AVENUE TO EGAR ROAD. |
| Nov 20, 6:26 AM MST | FLASH FLOOD | 10 Ene Oatman, AZ | OATMAN HIGHWAY WAS CLOSED FROM SILVER CREEK RD TO MILE MARKER 39. |
| Nov 20, 6:26 AM MST | FLASH FLOOD | 9 Ene Oatman, AZ | OATMAN HIGHWAY WAS CLOSED FROM MILE MARKER 26 TO 39. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3531 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WGUS55 KVEF 201046
FFWVEF
AZC015-CAC071-NVC003-201330-
/O.NEW.KVEF.FF.W.0055.191120T1046Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
246 AM PST Wed Nov 20 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
Northeastern San Bernardino County in southern California...
South central Clark County in southern Nevada...
* Until 530 AM PST/630 AM MST/.
* At 234 AM PST/334 AM MST/, Doppler radar indicated a large area of
persistent heavy rain across the tri-state area (CA, AZ, and NV).
One to two inches of rain has already fallen. Additional rainfall
amounts up to one inch are possible in the warned area. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Bullhead City, Laughlin, Golden Valley, Willow Beach Campground,
Yucca, Searchlight, Katherine Landing, Needles, Oatman, Mojave
Ranch Estates, Pierce Ferry And Antares Roads, and Chloride.
This includes the following highways...Highway 95 from Boulder City
southward to Needles. 40 in Arizona between mile markers 22 and
40. Interstate 40 in California between mile markers 88 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
3593 11516 3591 11402
$$
Boothe3 follow-up statements
745
WGUS75 KVEF 201156
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
356 AM PST Wed Nov 20 2019
AZC015-CAC071-NVC003-201330-
/O.CON.KVEF.FF.W.0055.000000T0000Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
356 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM PST/630 AM
MST/ FOR SOUTHWESTERN MOHAVE...NORTHEASTERN SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES...
At 351 AM PST/451 AM MST/, Radar indicates an area of moderate to
heavy rainfall across Highway 93 from Dolan Springs to Arizona State
Route 68. Additional rainfall amounts between one half inch and an
one inch are possible in this area.
* Some locations that will experience flooding include...
Bullhead City, Laughlin, Golden Valley, Willow Beach Campground,
Yucca, Searchlight, Katherine Landing, Needles, Oatman, Mojave
Ranch Estates, Pierce Ferry And Antares Roads, and Chloride.
This includes the following highways...
Interstate 40 in Arizona between mile markers 22 and 40.
Interstate 40 in California between mile markers 88 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
3593 11516 3591 11402
$$
Boothe351
WGUS75 KVEF 201219
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
419 AM PST Wed Nov 20 2019
AZC015-CAC071-NVC003-201330-
/O.CON.KVEF.FF.W.0055.000000T0000Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
419 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM PST/630 AM
MST/ FOR SOUTHWESTERN MOHAVE...NORTHEASTERN SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES...
At 415 AM PST/515 AM MST/, Mohave County Public Works reported flash
flooding in at Estrella Road in Golden Valley.
Other locations that will experience flooding include... Bullhead
City, Laughlin, Willow Beach Campground, Yucca, Searchlight,
Katherine Landing, Needles, Oatman, Mojave Ranch Estates, Pierce
Ferry And Antares Roads, and Chloride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
3593 11516 3591 11402
$$
Boothe123
WGUS75 KVEF 201326
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
526 AM PST Wed Nov 20 2019
AZC015-CAC071-NVC003-201335-
/O.EXP.KVEF.FF.W.0055.000000T0000Z-191120T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
526 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE...NORTHEASTERN SAN
BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 530 AM
PST/630 AM MST/...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3551 11414 3481 11411 3472 11554 3574 11531
3593 11516 3591 11402
$$
BootheWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 9:10 PM MST, 6 hours 36 minutes earlier.
Area forecast discussion, Nov 19, 9:10 PM MST, 6 hours 36 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 810 PM PST Tue Nov 19 2019 .SYNOPSIS...Two storm systems will bring widespread rain and the first significant snowfall of the season above 6000 feet through midweek. The best chances for heavy precipitation will be tonight through Wednesday, with showers lingering through Thursday, before dry weather returns Friday through the weekend. Temperatures will be 10 to 20 degrees cooler Wednesday and Thursday, with very slow recovery expected over the weekend. && .UPDATE...Heavy precipitation event just beginning across the region this evening ans highly anomalous atmospheric moisture content combines with an incoming closed low. Heaviest precipitation continues to be favored across Northwest Arizona and the Colorado River Valley, where widespread rainfall totals of 1-2 inches are possible. In fact, localized pockets of training thunderstorms may result in very isolated totals exceeding 3 inches. Flash flooding will remain a concern overnight as this system unfolds. Further west, light showers have begun to break out near Las Vegas and expect this trend to continue overnight, though rainfall totals exceeding a tenth of an inch in Las Vegas overnight are looking less likely. Additional rainfall with greater precipitation accumulation will probably hold off in Vegas until tomorrow morning. Overall, the forecast remains in good shape. However, I did update the grids to boost PoPs to near 100 percent for areas where rain is ongoing. Also skewed PoPs downward through the early morning hours across our far western zones near Death Valley and the Owens Valley where dry conditions will hold on until stronger forcing arrives during the early morning hours. -Outler- && .AVIATION...For McCarran...Breezy winds have persisted through the evening hours, with winds becoming more south to southeast as rain creeps closer to the Valley. Gusts have generally been 20 to 25kts, and expect that to continue through about midnight before winds drop back to around 10kts with gusts ending. Low confidence that gusts will become more intense at times the next few hours ahead of the main precipitation, as isolated observations have reported sudden gusts 35 to 45kts due to virga. Continuing to watch rain move north and west towards the area. Current timing in the TAF looks good, with rain moving in after 06Z. Light to occasionally moderate rain is possible through the night at times. Ceilings may drop lower than current forecast, with BKN 3-5kft possible with any heavier precipitation. However, the better chance for low ceilings would be Wednesday afternoon and confidence is low in any clouds lower than 5000ft at this time. For the rest of southern Nevada, northwest Arizona and southeast California...A broad area of rain with isolated embedded thunderstorms has pushed into the Colorado River Valley through southern NV into NW AZ this evening. MVFR ceilings and occasional moderate rain has been reported with this precipitation. Precipitation is expected to continue through the night over this area, with heavy rain possible and ceilings below 5000ft possible at times at IFP and EED. AT DAG, scattered showers are possible at times through the night but should not be as intense or widespread at areas further east. Elsewhere, precipitation will be slow to fill in, and should take most of the night for showers to develop. South to southeast winds will continue through the first half of tonight, with widespread gusts 20 to 30kts. Winds should diminish after midnight and would remain around 10kts && .SHORT TERM...through Thursday night. Things are finally underway this afternoon. Satellite loop showed the cutoff upper low west of the Baja slowly beginning to move northeast under the influence of the northern stream low center which was near San Francisco and moving south. Ahead of the cutoff low, moisture from the remnants of Tropical Storm Raymond was streaming north over Arizona and southern California, with radar returns slowly increasing and expanding this afternoon, along with isolated lightning flashes and strikes. High resolution models still show some instability from the Colorado River Valley eastward through midnight, which would support at least spotty thunderstorms until the air column saturates and wipes out the instability. As has been noted for days, the biggest concern has been the sharp gradient in precip amounts from northwest to southeast. The main change in the models this morning has been to shift and tighten this gradient somewhat, with heavier amounts up to three inches now in southern and eastern Mohave County and a very sharp gradient from one to three inches along the Colorado River Valley to less than half an inch near Amboy. The Flash Flood Watch for Mohave County and adjacent areas of Clark and San Bernardino still looks good, as does the Winter Storm Warning for the Clark County mountains. The models have pulled higher precip amounts a bit farther west into Lincoln County, which poses two problems - one, whether to expand the Flash Flood Watch there, and two, whether to add a Winter Storm Warning for the higher elevations above most of the towns. At this time, will hold off on that, but will brief the next shift to keep an eye on the precip trends in that area. Still concerned that the Sierra and White Mountains of Inyo County may not get as much snow as previously expected due to the slightly faster speed/shorter duration of the storm, but will leave the Warning in place so that anyone who has been enjoying the sunny and unseasonably warm weather up there can be aware of the sudden change. Still expecting the highest precip intensity to be over by Thursday morning, followed by chances tapering off from west to east during the day and evening. .LONG TERM...Friday through next Tuesday. As models work to resolve the exit of the significant weather system mentioned in the above discussion, agreement continues to increase regarding a follow-up closed low pressure system forming down the California Coast on Friday. This low pressure system shouldn't cause much in the way of impacts for our area and we can expect a weekend with clear skies, dry conditions and seasonal temperatures. However, the location of the aforementioned low will help determine the exact position of the dominant northwesterly pattern that will set up going into the work week. Through the day on Monday, a shortwave disturbance is expected to slide down this northwesterly flow toward our area. The deterministic GFS solution indicates this disturbance pushing directly through the northern portions of our forecast area bringing gusty northerly winds through the day on Monday - a forecast our local models are suggesting. Conversely, the deterministic ECMWF indicates this disturbance remaining north of our area with a marginal increase in northerly winds - a resolution that both the NBM and ECMWF ensemble members are reflecting. As a result, low confidence at this time with regard to details, but an uptick in northerly winds can be expected going into the next work week. Regardless, the approach of this shortwave disturbance could drop temperatures to below-average as we approach Thanksgiving. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. The main concerns will be heavy rain and flash flooding in Mohave County tonight and Wednesday, and heavy snow in the mountains of Inyo and Clark counties through Thursday. && SHORT TERM...Morgan LONG TERM/AVIATION...Varian/Wolf For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Nov 19, 11:06 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 PM PST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM FLASH FLOOD 7 NW VIDAL JUNCTION 34.27N 114.65W
11/19/2019 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS NUMEROUS AMOUNTS OF DEBRIS AND
WATER CROSSING ROADWAY ALONG US95 NORTH OF
VIDAL JUNCTION.
&&
COLocal storm report, Nov 20, 12:00 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 PM PST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM FLASH FLOOD 1 WSW VIDAL JUNCTION 34.19N 114.58W
11/19/2019 SAN BERNARDINO CA DEPT OF HIGHWAYS
HIGHWAY 62 CLOSED DUE TO FLOODING. REPORTED
VIA TWEET FROM CALTRANS DISTRICT 8.
&&
COLocal storm report, Nov 20, 12:05 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1105 PM PST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLASH FLOOD 10 W RICE 34.10N 115.03W
11/19/2019 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS VEHICLE STRANDED IN THE MIDDLE
OF FLOODED ROADWAY.
&&
COThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 6:49 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Nov 19, 9:53 PM MST | Areal Flood Advisory | VEF | Mohave | 5 hr |
| Nov 20, 2:47 AM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Nov 20, 7:04 AM MST | Areal Flood Warning | VEF | Mohave | 5 hr |
| Nov 19, 10:09 PM MST | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Nov 20, 7:41 AM MST | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Nov 20, 9:07 AM MST | Areal Flood Advisory | VEF | Clark | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Flash Flood Warnings in California, 2019Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.